Alert archive / Minnesota / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 9, NWS Grand Forks, ND

June 20, 2014Roseau County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 20, 2014, 4:50 PM CDT for Roseau County, Minnesota. It was in force for 55 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 20, 2014, 4:50 PM CDT (21:50 UTC)
Expired
Jun 20, 2014, 5:45 PM CDT
In force
55 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Roseau County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 203 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 20, 4:50 PM CDTHAIL 17 W Roseau, MNDIME TO QUARTER SIZED HAIL.
Jun 20, 4:50 PM CDTHAIL 17 W Roseau, MNDIME TO QUARTER SIZED HAIL. HAIL LASTED FOR ABOUT 3 MINUTES... UNTIL 453 PM CDT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 20, 3:18 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 9.8 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2014-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2014-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -54 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
623 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
-54 m²/s²
0-3 km storm-relative helicity
-70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

787 
WUUS53 KFGF 202150
SVRFGF
MNC135-202245-
/O.NEW.KFGF.SV.W.0009.140620T2150Z-140620T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
450 PM CDT FRI JUN 20 2014

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL ROSEAU COUNTY IN NORTHWEST MINNESOTA...

* UNTIL 545 PM CDT

* AT 447 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES WEST OF
  ROSEAU...AND MOVING EAST AT 35 MPH.

  HAZARD...QUARTER SIZE HAIL.

  SOURCE...TRAINED WEATHER SPOTTERS.

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ROSEAU AROUND 455 PM CDT.
  MALUNG AROUND 500 PM CDT.
  SALOL AROUND 515 PM CDT.
  WARROAD AROUND 535 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM...ON THE LOWEST FLOOR OF
A BUILDING.

&&

LAT...LON 4895 9531 4892 9532 4891 9530 4874 9529
      4872 9603 4890 9606 4897 9532
TIME...MOT...LOC 2150Z 266DEG 30KT 4882 9585

HAIL...1.00IN
WIND...<50MPH

$$

HOPKINS
1 follow-up statement
276 
WWUS53 KFGF 202203
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
503 PM CDT FRI JUN 20 2014

MNC135-202212-
/O.CAN.KFGF.SV.W.0009.000000T0000Z-140620T2245Z/
ROSEAU MN-
503 PM CDT FRI JUN 20 2014

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL ROSEAU COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER...SMALL HAIL IS STILL POSSIBLE WITH THIS THUNDERSTORM.

IN ADDITION...STRONG THUNDERSTORMS MAY REDEVELOP...AND A SEVERE 
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN GRAND FORKS.

LAT...LON 4895 9531 4892 9532 4891 9530 4874 9529
      4872 9603 4890 9606 4897 9532
TIME...MOT...LOC 2202Z 266DEG 30KT 4889 9582

$$

HOPKINS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 2:24 PM CDT, 2 hours 26 minutes earlier.

Area forecast discussion, Jun 20, 2:24 PM CDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
224 PM CDT FRI JUN 20 2014

.SHORT TERM...(THIS EVENING THROUGH SATURDAY NIGHT)
ISSUED AT 225 PM CDT FRI JUN 20 2014

THE MAIN CHALLENGE WILL BE CONVECTIVE CHANCES AND TEMPS. MODELS
REMAIN IN DECENT AGREEMENT...WITH THE GFS INITIALIZING CURRENT
SITUATION WELL SO WILL UTILIZE.

FOR THE REST OF THIS AFTERNOON AND EVENING...A STRONG
SHORTWAVE/SPEED MAX WILL MOVE FROM WEST TO EAST. THERE WILL CAPES
AROUND 1500 J/KG ALONG AND MAINLY EAST OF THE VALLEY INTO THIS
EVENING. EXPECT SHOWERS AND STORMS...A FEW SEVERE MAINLY EAST OF
THE VALLEY THROUGH AROUND 00Z. THE MAIN THREATS WILL BE LARGE
HAIL...DAMAGING WINDS AND CAN/T RULE OUT AN ISOLATED TORNADO IF
SFC DEWPOINTS CAN POOL IN THE LOW/MID 60S NEAR WEAK SFC LOW THAT
WILL MOVE INTO MN LAKES COUNTRY.

ON SATURDAY...EXPECT A WARM DAY WITH TEMPS INTO THE MID 80S...AND
IT WILL FEEL LIKE THE FIRST DAY OF SUMMER. THERE WILL BE THE
CHANCE FOR A FEW AFTERNOON SHOWERS OR STORMS NEARLY ANYWHERE WITH
THE UPPER LOW SPINNING IN CANADA.

.LONG TERM...(SUNDAY THROUGH FRIDAY)
ISSUED AT 225 PM CDT FRI JUN 20 2014

FOR SUNDAY...THE THREAT FOR SHOWERS AND STORMS SHOULD MOVE INTO
THE EASTERN AREAS BY AFTERNOON BEHIND A SFC COOL FRONT. TEMPS WILL
WARM TO AROUND 80 FOR MOST AREAS.

ON MONDAY...A SFC BOUNDARY/COOL FRONT WILL DROP SOUTH FROM
CANADA...AND EXPECT AFTERNOON SHOWERS AND STORMS. THE GFS IS QUITE
BULLISH WITH THIS POTENTIAL...BUT THE ECMWF IS MAINLY DRY. WILL
CONTINUE WITH THE POTENTIAL FOR AFTERNOON SHOWERS AND
STORMS...WITH THE BEST CHANCE IN THE NORTHERN VALLEY CLOSER TO
UPPER SUPPORT. TEMPS WILL BE A BIT COOLER ON MONDAY WITH MORE
CLOUDS AND SLIGHTLY COOLER TEMPS ALOFT.

FOR MON NIGHT THROUGH THU...MODELS IN GENERAL AGREEMENT AND USED A
BLENDED SOLN FOR THIS PACKAGE. UPPER LEVEL PATTERN BEGINS TO SHIFT
AS THE UPPER LOW OVER THE AREA FILLS AND LIFTS TO THE EAST. THE
UPPER RIDGE BEGINS TO SHIFT EAST ACROSS THE AREA...AND WILL BRING
WARMER TEMPERATURES TO THE REGION BY THE END OF THE PERIOD.
OTHERWISE...WILL SEE SOME IMPULSES MOVING THRU THE FLOW...BRINGING
PERIODIC CHANCES FOR -SHRA/-TSRA FOR THE AREA.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 1254 PM CDT FRI JUN 20 2014

EXPECT VFR CONDITIONS THRU THE FORECAST PERIOD. OTHERWISE...MID
LEVEL CLOUDS WILL INCREASE ACROSS THE NORTHERN PART OF THE AREA AS
AN UPPER LEVEL DISTURBANCE CROSSES JUST SOUTH OF THE INTERNATIONAL
BORDER. LOOKING FOR MAINLY SHOWERS EARLY IN THE FCST PERIOD AS THE
UPPER DISTURBANCE MOVES EAST. HOWEVER...A GREATER RISK EXISTS FOR
SCATTERED TSTMS LATER THIS AFTERNOON...WITH A COMBINED INCREASE IN
SFC HEATING AND ENERGY ALOFT. WINDS ARE EXPECTED TO REMAIN GENERALLY
SOUTH TO SOUTHWEST AS SFC LOW PRESSURE CONTINUES TO AFFECT THE AREA.

&&

.HYDROLOGY...
ISSUED AT 1254 PM CDT FRI JUN 20 2014

RIVER FORECASTS ARE ON TRACK AS RISES CONTINUE AS A RESULT OF THE
RECENT RAINFALL. THE WILD RICE RIVER AT ABERCROMBIE IS NEARING
CREST WITHIN MODERATE FLOOD STAGE...AND FARGO AND OSLO ON THE RED
RIVER ARE EXPECTED TO REACH MODERATE FLOOD STAGE. THE FLOOD
WARNING ON THE BUFFALO RIVER AT HAWLEY HAS BEEN CANCELLED AS
CURRENT FORECASTS INDICATE GRADUALLY FALLING STAGES. NO OTHER
SIGNIFICANT CHANGES WERE MADE TO FORECAST POINTS. AN AREAL FLOOD
WARNING REMAINS IN EFFECT FOR EAST CENTRAL BELTRAMI COUNTY WITH
THE TAMARAC RIVER OUT OF ITS BANKS NEAR WASKISH.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

SHORT TERM...DK
LONG TERM...HOPKINS/DK
AVIATION...HOPKINS
HYDROLOGY...MAKOWSKI
Hazardous weather outlook, Jun 20, 5:59 AM CDT, 10 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
559 AM CDT FRI JUN 20 2014

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-211100-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
559 AM CDT FRI JUN 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BEGIN TO DEVELOP ACROSS THE REGION THIS
AFTERNOON...WITH A SLIGHT CHANCE OF A FEW STORMS IN WEST CENTRAL
MINNESOTA BECOMING SEVERE. HAIL AND DAMAGING WINDS WILL BE THE
PRIMARY THREAT THROUGH THE AFTERNOON AND EVENING...MAINLY SOUTH
AND EAST OF A MOORHEAD TO BEMIDJI LINE. A STRONG UPPER LEVEL
STORM SYSTEM MOVING INTO THE AREA WILL HELP STORMS DEVELOP...AND
THINK THAT THERE WILL BE ENOUGH SUNSHINE FOR A WHILE TODAY TO MAKE
THE ATMOSPHERE UNSTABLE AND STRONG TO SEVERE STORMS POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AFTERNOON THUNDERSTORMS ARE POSSIBLE. THE POTENTIAL FOR SEVERE
STORMS IS FAIRLY LOW...BUT NOT IMPOSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON IN PORTIONS OF
WEST CENTRAL MINNESOTA.

In the hours before

Local storm report, Jun 20, 4:03 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
403 PM CDT FRI JUN 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HAIL             2 NNE LAWNDALE          46.58N 96.34W
06/20/2014  E1.00 INCH       WILKIN             MN   TRAINED SPOTTER

            DIME TO QUARTER SIZED HAIL IN VERY HEAVY RAIN.

&&

GGUST
Local storm report, Jun 20, 4:10 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
410 PM CDT FRI JUN 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     FUNNEL CLOUD     2 NE ROTHSAY            46.50N 96.26W
06/20/2014                   OTTER TAIL         MN   LAW ENFORCEMENT

            PERSISTENT WALL CLOUD WITH POSSIBLE FUNNEL LOWERING.

&&

GGUST
Local storm report, Jun 20, 4:19 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
419 PM CDT FRI JUN 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0419 PM     HAIL             PELICAN RAPIDS          46.57N 96.09W
06/20/2014  E0.75 INCH       OTTER TAIL         MN   LAW ENFORCEMENT

            DIME TO PENNY HAIL FALLING IN PELICAN RAPIDS.

&&

GGUST
Local storm report, Jun 20, 4:22 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
422 PM CDT FRI JUN 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0421 PM     FUNNEL CLOUD     3 SSW PELICAN RAPIDS    46.53N 96.11W
06/20/2014                   OTTER TAIL         MN   AMATEUR RADIO

            ROTATION INCREASING. FUNNEL EVIDENT.

&&

GGUST
Local storm report, Jun 20, 4:32 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
432 PM CDT FRI JUN 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     FUNNEL CLOUD     ERHARD                  46.48N 96.10W
06/20/2014                   OTTER TAIL         MN   TRAINED SPOTTER

            ROTATION EVIDENT NEAR ERHARD AS VIEWED FROM WEST OF TOWN.

&&

GGUST

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 3:18 PM CDTTornado WarningFGFClay, Wilkin42 min
Jun 20, 3:50 PM CDTTornado WarningFGFClay, Otter Tail, Wilkin40 min
Jun 20, 4:27 PM CDTTornado WarningFGFOtter Tail48 min
Jun 20, 5:10 PM CDTTornado WarningFGFOtter Tail50 min
Jun 20, 5:40 PM CDTSevere Thunderstorm WarningFGFOtter Tail, Wadena65 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.